Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2006, 4:25 PM EDT for Fairfield County, South Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2006, 4:25 PM EDT (20:25 UTC)
- Expired
- Apr 3, 2006, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 4:30 PM EDT | HAIL 1.25 | 13 Wnw Winnsboro, SC | HALF DOLLAR SIZED HAIL REPORTED BY PUBLIC NEAR SALEM CROSSROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 12:54 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 986 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 032027 SVRCAE SCC039-032130- /O.NEW.KCAE.SV.W.0007.060403T2025Z-060403T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 425 PM EDT MON APR 3 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 530 PM EDT * AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MOLLYS ROCK IN NORTHERN NEWBERRY COUNTY. MOVEMENT WAS EAST NEAR 40 MPH. * THE SEVERE THUNDERSTORM WILL LIKELY MOVE ALONG THE HIGHWAY 34 AREA OF FAIRFIELD COUNTY. BLAIR IS IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3453 8143 3432 8135 3430 8084 3454 8091 $$ LCV/RJL
1 follow-up statement
000 WWUS52 KCAE 032113 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 513 PM EDT MON APR 3 2006 SCC039-032130- /O.CON.KCAE.SV.W.0007.000000T0000Z-060403T2130Z/ FAIRFIELD SC- 513 PM EDT MON APR 3 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR FAIRFIELD COUNTY... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF WINNSBORO...MOVING EAST AT 45 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. LAT...LON 3453 8143 3432 8135 3430 8084 3454 8091 $$ JDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:39 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 3, 1:39 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 139 PM EDT MON APR 3 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... SPC HAS JUST ISSUED A TORNADO WATCH FOR A LARGE PORTION OF CENTRAL SOUTH CAROLINA/EAST CENTRAL GEORGIA. THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTHERN GEORGIA DURING THE NEXT COUPLE OF HOURS AHEAD OF APPROACHING COLD FRONT. SATELLITE SHOWING CUMULUS DEVELOPING RAPIDLY IN THAT AREA. AMPLIFIED UPPER LEVEL TROUGH OVER THE TENNESSEE VALLEY...WITH STRONG MID LEVEL SHORT WAVE THAT WILL ROTATE ACROSS THE REGION THIS EVENING. SYNOPTIC LIFT SHOULD BE STRONG LATE THIS AFTERNOON DUE TO TROUGH BECOMING NEGATIVELY TILTED AND STRONG UPPER LEVEL JET ACROSS NORTH GEORGIA INTO SOUTH CAROLINA...STRONG DIVERGENCE EXPECTED. AIRMASS BECOMING VERY UNSTABLE ACROSS NORTH GEORGIA...WITH SURFACE BASED LI AROUND -8. AIRMASS ACROSS NORTH CENTRAL SOUTH CAROLINA SHOULD BECOME INCREASINGLY UNSTABLE AS LAPSE RATES STEEPEN. BEST LOW LEVEL CONVERGENCE EXPECTED NORTH OF THE COLUMBIA AREA. 800-850MB WIND HAVE INCREASED TO 50-60 KT AS SEEN ON KCAE VAD WIND PROFILE. SUPER CELLS POSSIBLE THIS AFTERNOON...SO EXPECT SR HELICITY VALUES TO INCREASE DURING THE NEXT COUPLE OF HOURS. HAIL ALSO A MAJOR CONCERN. SCATTERED THUNDERSTORMS FORECAST FOR LATE AFTERNOON AND EARLY EVENING. RAPID CLEARING AFTER FRONTAL PASSAGE...CLOSE TO 00Z...SHOULD BE CLEAR BY MIDNIGHT...QUITE AN AIRMASS CHANGE SO EXPECT DEW POINTS TO BE FALLING INTO THE 30S BY DAYBREAK. COLD AIR ADVECTION TUESDAY BUT STRONG DOWNSLOPE...SO MAXIMUM TEMPERATURE FORECAST ABOVE LOCAL CONSENSUS. WINDS POSSIBLY STAYING UP TUESDAY NIGHT A BIT IN THE BOUNDARY LAYER SO WIDESPREAD 30S NOT EXPECTED. WARMER TEMPERATURES WEDNESDAY AS AIRMASS MODERATES. && .LONG TERM (THURSDAY THROUGH MONDAY)... WARM FRONT SHOULD MOVE THROUGH THE AREA THURSDAY AS DEEP SURFACE LOW MOVES INTO THE NORTHERN PLAINS...ECMWF LOOKS MORE LIKE YESTERDAYS GFS MODEL...WHICH HAS BEEN CONSISTENT MOVING COLD FRONT THROUGH THE AREA FRIDAY NIGHT...THIS MAY STILL BE TOO FAST THOUGH. WILL LEAVE SLIGHT CHANCE POPS IN FOR FRIDAY NIGHT AND SATURDAY...DRY REST OF PERIOD. TEMPERATURES SHOULD BE WARM WITH UPPER RIDGE IN THE FIRST PART OF THE PERIOD. && .AVIATION... LINE OF SHOWERS AND THUNDERSTORMS EXPECTED TO CROSS THE FA AIRPORTS BETWEEN 2100 UTC AND 0000 UTC THIS EVENING. SEVERE STORMS ARE POSSIBLE WITH HAIL AND WIND GUSTS TO OVER 60 MPH. MVFR CONDITIONS WILL PREVAIL UNTIL LINE OF SHOWERS MOVES INTO THE AREA. POST FRONTAL WINDS WILL BE NW AT 15 TO 25 KTS AND SKIES SHOULD QUICKLY CLEAR OUT BY 0300 UTC. WINDS WILL GRADUALLY DECREASE BY MORNING AND REMAIN W TO NW AT AROUND 10 KTS. A FEW CU WILL DEVELOP IN THE AFTERNOON ON TUESDAY BUT VFR CONDITIONS ARE EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Apr 3, 5:19 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 519 AM EDT MON APR 3 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 040930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 519 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE. ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:31 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 18 hr |
| Apr 3, 8:29 AM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 16 min |
| Apr 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 61 min |
| Apr 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 61 min |
| Apr 3, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| Apr 3, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 49 min |
| Apr 3, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 58 min |
| Apr 3, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 54 min |
| Apr 3, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 59 min |
| Apr 3, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 52 min |
| Apr 3, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 46 min |
| Apr 3, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 23 min |
| Apr 3, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 33 min |
| Apr 3, 7:51 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.